Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 264, NWS Columbia, SC

August 22, 2011Bamberg County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 22, 2011, 5:08 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2011, 5:08 PM EDT (21:08 UTC)
Expired
Aug 22, 2011, 6:00 PM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Bamberg County, SC, Orangeburg County, SC

The radar

The Charleston,SC radar (KCLX), 66 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 5:09 PM EDTTSTM WND DMG4 Nne Bamberg, SCHIGHWAY PATROL REPORTED A TREE IN THE ROADWAY AT SNAKE SWAMP ROAD AND HIGHWAY 301.
Aug 22, 5:30 PM EDTTSTM WND DMG6 Nnw Smoaks, SCPUBLIC REPORTED SEVERAL LARGE LIMBS DOWN ALONG OLD BUCKHEAD ROAD.
Aug 22, 5:32 PM EDTHAIL 0.756 Nnw Smoaks, SCPUBLIC REPORTED DIME SIZE HAIL ALONG OLD BUCKHEAD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2258 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS52 KCAE 222108
SVRCAE
SCC009-075-222200-
/O.NEW.KCAE.SV.W.0264.110822T2108Z-110822T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT MON AUG 22 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  SOUTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 600 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BAMBERG...AND MOVING SOUTHEAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE BRANCHVILLE AND
  BAMBERG

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3311 8117 3325 8112 3338 8110 3344 8104
      3345 8086 3326 8065 3302 8108
TIME...MOT...LOC 2108Z 332DEG 16KT 3328 8092

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:05 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 22, 4:05 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
405 PM EDT MON AUG 22 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS
AFTERNOON. DRIER AIR WILL FILTER IN BEHIND THE FRONT THROUGH
TUESDAY. TROPICAL SYSTEM IRENE COULD BEGIN TO AFFECT THE REGION BY
THE END OF THE WORKWEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
WEAK COLD FRONT CURRENTLY MOVING ACROSS THE WESTERN MIDLANDS...DRIER
AIR BEHIND THE FRONT IN THE PIEDMONT WILL BE SHIFTING SOUTHEAST
THROUGH THE AFTERNOON. AIR MASS HAS BECOME MODERATELY UNSTABLE
ACROSS THE CENTRAL MIDLANDS...STRONGLY UNSTABLE EAST MIDLANDS. LOW
LEVEL CONVERGENCE ACROSS THE LOW COUNTRY INTO THE SOUTHEAST
MIDLANDS ASSOCIATED WITH PRE-FRONTAL TROUGH. EXPECT MOST OF THE
AFTERNOON/EVENING CONVECTION IN THE SOUTHEAST MIDLANDS AND LOW
POPS LOOKS GOOD. WITH DRIER AIR OVERNIGHT AND LIGHT WINDS/MOSTLY
CLEAR SKIES...STAYED CLOSE TO COOLER MOS CONSENSUS.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL BE NORTH OF THE FORECAST AREA THROUGH TUESDAY
NIGHT WITH THE STALLED FRONTAL BOUNDARY REMAINING JUST OFFSHORE. ON
WEDNESDAY THE HIGH PRESSURE WILL PUSH NORTHEASTWARD AND AWAY FORM
THE REGION AS HURRICANE IRENE CROSSES THE BAHAMAS. THIS WILL PUSH
THE FRONTAL BOUNDARY BACK TOWARD THE COAST AND WITH INCREASED
EASTERLY WINDS WILL SEE AN INCREASE IN THUNDERSTORM CHANCES. MODEL
SOUNDINGS ALSO INDICATE PWAT VALUES AROUND 1.75 INCHES WEDNESDAY
AFTERNOON WITH MODERATE INSTABILITY...HOWEVER WITH THE LACK OF A
TRIGGER MECHANISM FEEL CHANCE POPS APPROPRIATE. TEMPERATURES THROUGH
THE SHORT TERM WILL BE IN THE UPPER 80S FOR DAYTIME HIGHS WITH
OVERNIGHT LOWS AROUND 70.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS ARE IN GOOD AGREEMENT THROUGH THE LONG TERM...HOWEVER THE
FORECAST TRACK OF HURRICANE IRENE WILL BE THE MAIN FOCUS. MODELS
CONTINUE MARCHING IRENE OUT OF THE BAHAMAS THURSDAY NIGHT AND TOWARD
THE SC COAST FRIDAY AND FRIDAY NIGHT. MAIN ISSUE WITH IRENE WILL BE
THE TRACK...AS MODELS ARE INDICATING A TRACK SLIGHTLY EAST OF
PREVIOUS MODEL RUNS. NHC HAS ALSO SHOWN THIS WITH THE LATEST
UPDATE. AS SUCH WILL KEEP CONSIDERABLE CLOUDINESS OVER THE
REGION WITH CHANCES OF THUNDERSTORMS THURSDAY THROUGH SATURDAY AND
CHANCES DIMINISHING SUNDAY. HAVE ALSO UPDATED WINDS IN RESPONSE TO
THE FORECAST TRACK BEING MOVED SLIGHTLY EASTWARD. TEMPERATURES
THROUGH THE LONG TERM WILL BE SLIGHTLY BELOW NORMAL DUE TO THE
EXPECTED EXTENSIVE CLOUD COVER.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
PRE-FRONTAL TROUGH EAST OF OGB THIS AFTERNOON. EXPECT MOST
CONVECTION TO DEVELOP CLOSER TO THE COAST. EXTENDED AVIATION
OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN EARLY MORNING
FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING CONVECTION TUESDAY
AND AGAIN BY FRIDAY. CONFIDENCE MODERATE FOR NO SIGNIFICANT FOG
FORMATION TONIGHT...SOME MIXING EXPECTED AND DRIER AIR FILTERING
IN FROM THE NORTHWEST. BUT LAMP HAS BRIEF MVFR AT OGB/AGS AROUND 12Z.
VFR FORECAST FOR NOW.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN
EARLY MORNING FOG/STRATUS AS WELL AS IN AFTERNOON AND EVENING
CONVECTION TUESDAY AND AGAIN BY FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 22, 5:05 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT MON AUG 22 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
505 AM EDT MON AUG 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS AREA EXPECTED TO DEVELOP ONCE
AGAIN THIS AFTERNOON ACROSS EAST-CENTRAL SOUTH CAROLINA AND EASTERN
GEORGIA THIS AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD
BECOME SEVERE WITH DAMAGING WINDS BEING THE MAIN ISSUE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HURRICANE IRENE IS FORECAST TO MOVE TO THE WEST-NORTHWEST FOR THE
NEXT SEVERAL DAYS. THE STORM COULD HAVE AN IMPACT ACROSS PORTIONS
OF THE SOUTHEASTERN UNITED STATES BY THIS WEEKEND. ALTHOUGH IT IS
STILL TOO SOON TO DETERMINE IF IRENE WILL DIRECTLY IMPACT THE
REGION...PEOPLE ACROSS CENTRAL SOUTH CAROLINA AND EASTERN GEORGIA
SHOULD CONTINUE TO CAREFULLY MONITOR THE PROGRESS OF THIS STORM
THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 4:32 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
432 PM EDT MON AUG 22 2011

SCZ036-041-222130-
BAMBERG-ORANGEBURG-
432 PM EDT MON AUG 22 2011

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND
ORANGEBURG COUNTIES THROUGH 530 PM EDT...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR NORWAY...MOVING SOUTHEAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BRANCHVILLE AND DENMARK...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3336 8117 3348 8119 3354 8112 3358 8101
      3328 8060 3305 8104
TIME...MOT...LOC 2032Z 322DEG 20KT 3346 8103

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:44 PM EDTSpecial Weather StatementCAEChesterfield, Lancaster61 min
Aug 21, 8:52 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster38 min
Aug 21, 9:19 PM EDTSevere Thunderstorm WarningCAEChesterfield41 min
Aug 21, 9:40 PM EDTSpecial Weather StatementCAEFairfield50 min
Aug 21, 10:05 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster40 min
Aug 21, 10:53 PM EDTSpecial Weather StatementCAEChesterfield67 min
Aug 22, 12:00 AM EDTSpecial Weather StatementCAEKershaw45 min
Aug 22, 2:28 AM EDTSpecial Weather StatementCAEChesterfield62 min
Aug 22, 3:48 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg42 min
Aug 22, 4:32 PM EDTSpecial Weather StatementCAEBamberg58 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.